Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Chicago, IL

July 2, 2000Iroquois County, Illinois; Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jul 2, 2000, 5:40 PM CDT for Iroquois County, Illinois; Newton County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2000, 5:40 PM CDT (22:40 UTC)
Expired
Jul 2, 2000, 6:45 PM CDT
In force
65 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Iroquois County, IL, Newton County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS53 KLOT 022241
SVRCHI
ILC075-INC111-022345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
540 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS
  SOUTHERN NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 645 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF SHELDON...OR ABOUT 12
  MILES NORTH OF WATSEKA...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  SHELDON AROUND 600 PM CDT
  BROOK AROUND 620 PM CDT
  KENTLAND AROUND 625 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF QUARTERS.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

BROWNING

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:15 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 2:15 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
215 PM CDT SUN JUL 2 2000

SUMMER SCENARIO NOT CLEARLY DEFINED AS USUALLY HAPPENS WITH
CONVECTIVE SYSTEMS. OUTFLOW MOVING OUT OF NERN IOWA THIS MRNG
WEAKENING AS IT DRIVES ACROSS NRN IL. MAY POSSIBLY REACH METRO BY 4
OR 5 PM IF IT DOESNT DISIPATE BY THEN.

CLOUDY CONDITIONS NOT AIDING THIS OUTFLOW WITH DIURNAL INFLUENCE.
STABILIZED ENVIRONMENT BEHIND OUTFLOW NOT PROMISING EITHER...EVEN
WITH SUNSHINE. DO HAVE SOME CONVECTION FIRING DOWN AROUND PIA WITH
EWD PROGRESSION TOWARD LIVINGSTON COUNTY. DEWPOINTS IN 70S
EVERYWHERE NOW AND SOLAR INFLUENCE NEAR PIA FAIRLY GOOD. SOME
ISOLATED CONVECTION POPPING UP AND DOWN OUT AHEAD OF OUTFLOW NOW...
EVEN UNDER CLOUD COVER...SO SCENARIO CHANGING AS I WRITE.

HOWEVER BEST CONVECTIVE MPROSPECT FOR NRN IL LOOKING TO COME FROM
DEVELOPING CU IN NRN IOWA. THIS OUT AHEAD OF SFC FRONT DRAPING
ACROSS SRN MN-CNTL WI. THIS IS WHERE MODELS WILL COME INTO PLAY FOR
THIS EVENING AND TONIGHT. AVN HAS BEEN CONSIDERED UNREASONABLE LAST
COUPLE DAYS AND PMD CONTINUING THE CONDEMNATION. ETA MORE REASONABLE
AND WILL LIKELY FOLLOW WITH CONVECTION AND FROPA MOVEMENT. THIS
ESPECIALLY IMPORTANT WITH RETURN OF SWLY FLOW ON TUESDAY BRING FRONT
BACK TO NORTH WITH OVERRUNNING RISK OF SHOWERS AND TSTMS IN NRN IL.

CONVECTION ALONG AND AHEAD OF FRONT IN SRN MN-CNTL WI FORECAST TO
DROP INTO NRN IA-SRN WI THIS EVENING WITH CAPES FORECAST OVER 3000
AND SFC LIS -10 THIS EVE. MID LEVEL WARMING AT 700 IMPOSING A CAP
THERE RIGHT NOW. DIURNAL HEATING AND DIGGING FRONT EXPECTED TO LIFT
CONVECTION THRU CAP THIS EVENING AND START THINGS ROLLING TONIGHT
INTO NRN IL. HEAVY RAIN STILL LIKELY WITH PW AXIS UP TO 2 INCHES
MAINLY FROM MLI DOWN THRU KANKAKEE TONIGHT. OUTLOOK FOR SEVERE WILL
INCREASE WITH APPROACH OF COLD FRONT WHERE MAIN CONCERN WILL BE
DAMAGING WINDS.

COLD FRONT THRU METRO AREA FIRST LATE TONIGHT ...AIDED BY LAKE
MICHIGAN. THEN NORTH CENTRAL IL BY DAYBREAK. WITH REST OF CWA IN
MORNING HOURS ON MONDAY. SRN PORTIONS OF CWA...LIVINGSTON
...FORD...IROQUOIS...BENTON COUNTIES MAY NOT SEE END OF PCPN CHANCES
AT ALL.

BEYOND 48 HOURS...WARM FRONT APPEARS TO MOVE NORTH AND EAST OF NRN
IL TUE NIGHT WITH A DRY DAY FOR WEDNESDAY. COLD FRONT DROPPING DOWN
FROM UPPER MS VLY THURSDAY...BRINGING ANOTHER THREAT OF
THUNDERSTORMS. THEN POST FRONTALLY DRY FOR FRIDAY.

.CHI...NONE

BRUMER

In the hours before

Special weather statement, Jul 2, 11:49 AM CDT, 5 hours 51 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-031200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON CDT/EST SUN JUL 2 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...ALONG WITH A RISK OF HEAVY RAINFALL.

WARM SOUTHWEST WINDS HAVE BROUGHT MORE HUMID AIR INTO THE AREA
TODAY. A COLD FRONT WILL DROP SLOWLY SOUTH THROUGH THE GREAT LAKES
AND NORTHERN PLAINS STATES. THIS COLD FRONT ALONG WITH OUTFLOWS FROM
THUNDERSTORM COMPLEXES IN THE UPPER MISSISSIPPI VALLEY...WILL BE THE
FOCUS FOR DEVELOPMENT OF MORE THUNDERSTORM CLUSTERS THIS AFTERNOON
AND EVENING. THE AIRMASS OVER NORTHERN ILLINOIS AND INDIANA WILL
BECOME MODERATELY UNSTABLE. AN UPPER LEVEL WEATHER DISTURBANCE
MOVING INTO THE GREAT LAKES...A STRONG JET STREAM OVER SOUTHERN
CANADA AND THE UPPER GREAT LAKES...AND A STRONG FLOW OF WARM HUMID
AIR IN THE LOWER ATMOSPHERE COULD LEAD TO THE DEVELOPMENT OF SEVERE
STORMS. THE MAIN THREAT WILL BE DAMAGING WINDS.

IN ADDITION...THERE IS THE POTENTIAL FOR HEAVY RAINFALL. IT IS POSSIBLE
FOR SEVERAL CLUSTERS OF THUNDERSTORMS TO DEVELOP IN THE HUMID
AIRMASS AND MOVE ALONG THE FRONT...DUMPING HEAVY RAIN ON SOME AREAS.
WIDESPREAD RAINFALL AMOUNTS OF ONE HALF INCH TO AN INCH ARE
LIKELY...AND LOCALIZED RAINFALL IN EXCESS OF 2 INCHES IS POSSIBLE.
ALTHOUGH MOST AREA RIVERS HAVE FALLEN BELOW FLOOD STAGE...IT HAS
BEEN A WET SPRING AND EARLY SUMMER. HEAVY RAIN COULD LEAD TO
FLOODING OF CREEKS...STREAMS AND LOW LYING...FLOOD PRONE AREAS.

THE BEST CHANCE FOR THUNDERSTORMS IS THIS AFTERNOON AND EVENING
NORTH OF INTERSTATE EIGHTY...AND OVERNIGHT SOUTH OF INTERSTATE
EIGHTY.

THE FRONT IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS AND INDIANA BY
MONDAY EVENING...THEN RETURN NORTH AS A WARM FRONT LATER MONDAY
NIGHT AND TUESDAY. MORE THUNDERSTORMS ARE POSSIBLE FOR THE FOURTH OF
JULY HOLIDAY.

BRUMER
Special weather statement, Jul 2, 12:30 PM CDT, 5 hours 10 minutes before
ILZ003>004-008-010>011-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1230 PM CDT SUN JUL 2 2000

...THUNDERSTORMS WILL MOVE INTO THE AREA BETWEEN 1 PM AND 3 PM THIS
AFTERNOON...

AT 1230 PM...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING WAS LOCATED FROM JUST NORTHWEST OF LAKE SUMMERSET
TO FREEPORT TO NEAR FORRESTON. THE LINE OF STORMS WAS MOVING
SOUTHEAST AT AROUND 40 MPH. AT THIS SPEED...THE LINE WILL BE FROM
NEAR ROCKFORD TO DIXON BY 1 PM. RADAR TRENDS SHOWED THE LINE WAS
GENERALLY WEAKENING IN INTENSITY...HOWEVER BRIEF HEAVY RAINS AND
DANGEROUS CLOUD TO GROUND LIGHTNING ARE STILL POSSIBLE THROUGH
AROUND 130 PM.

BROWNING
Special weather statement, Jul 2, 1:30 PM CDT, 4 hours 10 minutes before
ILZ003-004-008-010-011-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
130 PM CDT SUN JUL 2 2000

...THUNDERSTORMS ACROSS THE AREA CONTINUE TO WEAKEN...

A LINE OF SHOWERS AND IMBEDDED THUNDERSTORMS FROM NEAR ROCKFORD
TO NORTH OF AMBOY AT 130 PM WILL LIKELY CONTINUE TO WEAKEN AS IT
MOVES EASTWARD AROUND 30 MPH.

ALTHOUGH THE THREAT OF SEVERE WEATHER APPEARS MINIMAL THROUGH ABOUT
5 PM...STRONG THUNDERSTORMS WILL LIKELY REFORM OVER IOWA AND WISCONSIN
AND MOVE INTO THE AREA EARLY THIS EVENING.

BROWNING
Special weather statement, Jul 2, 4:19 PM CDT, 1 hour 21 minutes before
ILZ023-033-022219-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
419 PM CDT SUN JUL 2 2000

...THUNDERSTORMS WITH HAIL...

ABOUT 430 PM QUARTER SIZE HAIL WAS REPORTED IN BRADLEY.  WHILE THIS
STORM...OVER KANKAKEE...HAS NOW WEAKENED...IT MAY STILL BE PRODUCING
HAIL UP TO DIME SIZE...AS IT MOVES SOUTH TOWARD ST ANNE AND CHEBANSE
AND ON INTO IROQUOIS COUNTY BETWEEN NOW AND 500 PM.
Special weather statement, Jul 2, 4:41 PM CDT, 59 minutes before
ILZ023-033-022245-

SPECIAL WEATHER STATEMENT...CORRECTED ISSUE TIME
NATIONAL WEATHER SERVICE CHICAGO IL
441 PM CDT SUN JUL 2 2000

...THUNDERSTORMS WITH HAIL...

ABOUT 430 PM QUARTER SIZE HAIL WAS REPORTED IN BRADLEY.  WHILE THIS
STORM...OVER KANKAKEE...HAS NOW WEAKENED...IT MAY STILL BE PRODUCING
HAIL UP TO DIME SIZE...AS IT MOVES SOUTH TOWARD ST ANNE AND CHEBANSE
AND ON INTO IROQUOIS COUNTY BETWEEN NOW AND 500 PM.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:40 PM CDTSevere Thunderstorm WarningLOTBenton, Newton65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.